Kansas, 2011

Hail and Damaging Winds in Kansas, July 10, 2011

July 10, 2011 · NWS GLD · 7 events in 3 counties and zones

A cluster of thunderstorms aligned west to east brought large hail and strong winds to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms aligned west to east brought large hail and strong winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 5:03 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 5:03 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SUN JUL 10 2011

.DISCUSSION...
215 PM MDT SUN JUL 10 2011

1630Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED LARGE RIDGE ACROSS
THE SOUTHEAST CONUS...WITH CWA ON WESTERN PERIPHERY. SHORT WAVE
TROUGH ALSO NOTED ACROSS CENTRAL TEXAS..MOVING ALONG FRINGE OF THE
RIDGE. AT THE SFC...TDS IN THE 60S WERE OBSERVED ACROSS MUCH OF THE
AREA...WITH VALUES NEAR 70 ACROSS THE EAST. FLOW WAS FAIRLY
DISORGANIZED AT THE SFC...WITH WEAK CONVERGENT AREA NOTED IN THE
NORTHERN CWA...AND FRONTAL ZONE WELL TO THE SOUTH. MORNING RAOBS
ALSO INDICATED FAIRLY BIG DIFFERENCES IN AIR MASS BETWEEN KDDC AND
KLBF...WITH KLBF NOTICEABLY COOLER AND MORE HUMID.

PRECIP CHANCES/AMOUNTS ALONG WITH THE HEAT WILL BE PRIMARY FORECAST
CONCERNS.

TONIGHT...INTENSITY AND COVERAGE OF THUNDERSTORMS WILL BE PRIMARY
CONCERN TONIGHT AS LATE AFTERNOON/EVENING THUNDERSTORMS EXPECTED TO
DEVELOP AGAIN ALONG EDGE OF UPPER RIDGE. HARD TO FIND A WHOLE LOT OF
SYNOPTIC SCALE SUPPORT GIVEN H5 RIDGE POSITION...ALTHOUGH THERE DOES
APPEAR TO BE AREA OF AT LEAST WEAK ISENTROPIC ASCENT TO THE NORTH OF
WARM FRONT PRIOR TO 06Z. THIS AREA ALSO LINES UP WELL WITH BEST
INSTABILITY SO WITH VERY LITTLE IN THE WAY OF LARGE SCALE FORCING TO
ORGANIZE THINGS...WILL FOCUS HIGHER PROBABILITIES IN THIS AREA.
APPEARS TO BE A DECENT AMOUNT OF UNCERTAINTY WITH RESPECT TO MOST
LIKELY LOCATION OF THUNDERSTORM DEVELOPMENT...WHICH IS SOMEWHAT
EXPECTED GIVEN THE LACK OF LARGE SCALE ORGANIZATION. FOR NOW WILL
KEEP POPS IN THE HIGH CHANCE RANGE BUT WILL REASSESS AS AFTERNOON
DEVELOPS AND NEW BATCH OF ENSEMBLE DATA IS AVAILABLE.  WITH ABOVE
FREEZING LAYER GREATER THAN 11KFT AND MIXING RATIOS IN EXCESS OF 10
G/KG IN LOW LEVELS...THINK THERE IS SOME POTENTIAL FOR LOCALLY HEAVY
RAINFALL. HOWEVER STORM MOTIONS SHOULD BE IN THE 15-20KT RANGE AND
WITH PREVIOUSLY MENTIONED UNCERTAINTY...REALLY HARD TO PIN DOWN AN
AREA TO HEIGHTEN QPF VALUES SIGNIFICANTLY.

MONDAY-MONDAY-NIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
DURING THE AFTERNOON AND EVENING AS OVERALL PATTERN REMAINS SIMILAR
TO SUNDAY NIGHT. ONE MAJOR DIFFERENCE HOWEVER...WILL BE MOVEMENT OF
SHORT WAVE TROUGH AROUND RIDGE THROUGH SOUTHERN KANSAS. TROUGH DOES
NOT REALLY APPEAR TO BE IN A POSITION TO BRING MUCH FORCED ASCENT TO
THE AREA...AND BY 00Z TUES PV ADVECTION WOULD SUGGEST THAT MAY
CREATE SOME SUBSIDENCE  ACROSS SOUTHERN ZONES. WHILE NOT THINKING
THERE WILL BE A GREAT RESPONSE TO THIS...AM A LITTLE HESITANT TO NOT
MENTION A PRECIP THREAT AS IT NEARS THE AREA MONDAY AFTERNOON.
OVERALL THINK BEST CHANCES WILL BE ACROSS NORTHWEST CWA ALONG AND
NORTH OF FRONTAL ZONE...WHERE DECENT INSTABILITY...MODEST CAPPING
AND WEAK UPSLOPE FLOW ARE EXPECTED. A FEW OF THE OPERATIONAL MODELS
COMING INTO A LITTLE BETTER AGREEMENT FOR THIS PERIOD AND WITH
ENSEMBLE DATA ALSO HIGHLIGHTING NORTHEAST COLORADO WITH HIGHEST
PROBABILITIES...THINK INCREASING POPS IS IN ORDER. WITH DEEP WARM
LAYER...MOIST AIRMASS AND SLOW STORM MOTIONS MAY ALSO SEE ANOTHER
HEAVY RAIN THREAT DEVELOP OVERNIGHT.

TUESDAY-WEDNESDAY...MORE UNSETTLED WEATHER IS EXPECTED THROUGH THE
PERIOD AS FLOW ALOFT GRADUALLY BECOMES MORE SOUTHWESTERLY AS TROUGH
STRENGTHENS ACROSS THE WEST COAST AND RIDGE AXIS SHIFTS TO THE EAST.
SFC LOW/FRONTAL ZONE WILL REMAIN DRAPED ACROSS THE AREA THROUGH THE
PERIOD...WITH BOTH THE FRONT AND WEAK OROGRAPHIC FORCING NORTH OF
THE FRONT BEING TWO AREAS WHERE THUNDERSTORM DEVELOPMENT IS
POSSIBLE. UNLIKE THE PREVIOUS PERIODS...PV FIELDS OF BOTH NAM/GFS
SUGGEST PV ANOMALY WILL MOVE ACROSS THE AREA BTWN 00Z WED AND 15Z
WEDNESDAY...PROVIDING A BIT MORE LARGE SCALE SUPPORT FOR ASCENT THAN
THE PREVIOUS DAYS. REALLY THINK SIMILAR PRECIP CHANCES AS THE
PREVIOUS DAYS IN ORDER HERE AS WELL WITH CHANCES INCREASING AFTER
21Z AND DIMINISHING IN THE MORNING HOURS...WITH HIGHEST CHANCES
ALONG AND NORTH OF EXPECTED FRONTAL ZONE.

IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT THAT
LARGE H5 RIDGE WILL AMPLIFY THROUGH THE PERIOD...BUT APPEARS THERE
ARE FAIRLY LARGE DIFFERENCES IN WESTWARD POSITION OF THE RIDGE AXIS
THROUGH MUCH OF THE PERIOD. APPEARS THAT GEFS AND NAEFS ARE IN LINE
WITH THE MORE EASTERLY POSITION OF THE RIDGE EARLY...IN LINE WITH
OPERATIONAL GFS AND GEM. HOWEVER...DO NOT WANT TO TOTALLY RULE OUT
ECMWF AT THIS POINT AND WILL HAVE TO CONSIDER IMPLICATIONS OF ITS
FORECAST FOR THE PERIOD WHEN MAKING FINAL DECISION. FOR THE MOST
PART THINK PRECIP CHANCES WILL GRADUALLY DIMINISH THROUGH THE PERIOD
AS UPPER RIDGE BEGINS TO BUILD BACK INTO THE REGION LATE IN THE
PERIOD...BUT WITH LARGE DIFFERENCES IN LOCATION OF THE RIDGE WILL
HOLD ON TO LOW AFTERNOON/EVENING PRECIP CHANCES THROUGH THE START OF
THE WEEKEND. WARM TEMPERATURES WILL CONTINUE THROUGH THE PERIOD WITH
SEVERAL DAYS OF 100+ TEMPS EXPECTED ACROSS EASTERN CWA.

JRM
&&

.AVIATION...
503 PM MDT SUN JUL 10 2011

FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
EFFECTIVE TAF PERIOD. MAIN FOCUS FOR AVIATION FORECAST CONTINUES TO
BE ON THUNDERSTORM POTENTIAL AT BOTH TAF SITES. CURRENT RADAR
IMAGERY SHOWS SCATTERED SHRA/TSRA OVER EASTERN COLORADO AND NW
KANSAS MOVING NORTH ACROSS KGLD TERMINAL AND TOWARDS KMCK.
STATIONARY FRONT IS EXPECTED TO LIFT NORTH TO ABOUT THE I-70
CORRIDOR AND WILL HELP INCREASE COVERAGE OF THUNDERSTORMS. CURRENTLY
EXPECT BEST CHANCES AT BOTH TERMINALS THROUGH THE EVENING...WITH A
FEW LINGERING SHOWERS/THUNDERSTORMS AFTER 06Z...MAINLY OVER KMCK.
CANT RULE OUT BRIEF MVFR CONDITIONS WITH STRONGER THUNDERSTORMS THIS
EVENING...THOUGH CONFIDENCE WAS TOO LOW TO INCLUDE IN TAFS. WINDS
WILL GENERALLY REMAIN OUT OF THE SOUTH THROUGH THE TAF PERIOD AROUND
10KT AT BOTH SITES...WITH STRONGER WINDS ASSOCIATED WITH
THUNDERSTORM ACTIVITY. ANY LINGERING THUNDERSTORM ACTIVITY SHOULD
MOVE OUT OF VICINITY OF BOTH TERMINALS BY 11Z...WITH REDEVELOPMENT
POSSIBLE BY LATE AFTERNOON MONDAY.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
KSZ004-015-016-029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 10, 3:44 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN JUL 10 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
344 PM MDT SUN JUL 10 2011 /444 PM CDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE OVERNIGHT HOURS. SEVERE WEATHER IS POSSIBLE ACROSS THE
AREA WITH DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
SATURDAY ACROSS MUCH OF THE AREA. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JRM

In the hours before

Local storm report, Jul 10, 2:17 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     15 S BETHUNE            39.09N 102.42W
07/09/2011  E82.00 MPH       KIT CARSON         CO   PUBLIC

            ALSO REPORTED GOLF BALL SIZE HAIL AT SAME LOCATION.

&&

024
Special weather statement, Jul 10, 4:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT SUN JUL 10 2011

KSZ013-102330-
SHERMAN-
454 PM MDT SUN JUL 10 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 451 PM MDT...SCATTERED THUNDERSTORMS WERE MOVING NORTHEAST AT 20
MPH ACROSS SHERMAN COUNTY. DOPPLER RADAR INDICATED BRIEF WIND GUSTS
TO 55 MPH MAY OCCUR NEAR THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3922 10198 3957 10186 3956 10141 3913 10168
      3913 10175
TIME...MOT...LOC 2253Z 208DEG 17KT 3933 10174

024
Special weather statement, Jul 10, 4:56 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN JUL 10 2011

KSZ002-NEZ080-102330-
HITCHCOCK-RAWLINS-
556 PM CDT SUN JUL 10 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF STRATTON NE...MOVING NORTHEAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4031 10115 4020 10089 3991 10112 3999 10133
TIME...MOT...LOC 2256Z 208DEG 17KT 4003 10117

024
Special weather statement, Jul 10, 5:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN JUL 10 2011

KSZ003-015-110030-
DECATUR-SHERIDAN-
653 PM CDT SUN JUL 10 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELDEN...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3942 10048 3947 10072 3957 10072 3957 10073
      3983 10060 3981 10018 3977 10018
TIME...MOT...LOC 2353Z 226DEG 27KT 3955 10057

024
Special weather statement, Jul 10, 6:00 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SUN JUL 10 2011

KSZ002-110030-
RAWLINS-
700 PM CDT SUN JUL 10 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF REXFORD...MOVING NORTHEAST
AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3987 10074 3957 10075 3958 10101 3993 10096
TIME...MOT...LOC 0001Z 226DEG 27KT 3964 10080

024

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
July 10, 6:25 PM CST
Where
Decatur County, 7.62 mi S of Oberlin
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.710, -100.530

Hail, Rawlins

When
July 10, 6:45 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.910, -100.790

Thunderstorm Wind, Rawlins

When
July 10, 6:55 PM CST
Where
Rawlins County, 6.15 mi N of Herndon
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.988, -100.795

Strong winds blew the roof off a building and lofted it over a grain bin. Grain bins also suffered roof damage.

Thunderstorm Wind, Decatur

When
July 10, 7:00 PM CST
Where
Decatur County, 2.07 mi N of Traer
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.960, -100.650

Hail, Decatur

When
July 10, 7:00 PM CST
Where
Decatur County, 2 mi N of Traer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.959, -100.650

Hail, Norton

When
July 10, 7:25 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.840, -99.890

CoCoRaHS observer reported ground was mostly covered with hail, and that the average size of hail was one-half inch.

Hail, Norton

When
July 10, 7:30 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330174, 330175, 331448, 330176, 331431, 330177, 330178.